THE EXTREMALS OF MINKOWSKI'S QUADRATIC INEQUALITY

Yair Shenfeld, Ramon Van Handel

Research output: Contribution to journalArticlepeer-review

9 Scopus citations

Abstract

In a seminal paper "Volumen und Oberfläche" (1903), Minkowski introduced the basic notion of mixed volumes and the corresponding inequalities that lie at the heart of convex geometry. The fundamental importance of characterizing the extremals of these inequalities was already emphasized by Minkowski himself, but has to date only been resolved in special cases. In this paper, we completely settle the extremals of Minkowski's quadratic inequality, confirming a conjecture of R. Schneider. Our proof is based on the representation of mixed volumes of arbitrary convex bodies as Dirichlet forms associated to certain highly degenerate elliptic operators. A key ingredient of the proof is a quantitative rigidity property associated to these operators.

Original languageEnglish (US)
Pages (from-to)957-1027
Number of pages71
JournalDuke Mathematical Journal
Volume171
Issue number4
DOIs
StatePublished - Mar 1 2022

All Science Journal Classification (ASJC) codes

  • General Mathematics

Fingerprint

Dive into the research topics of 'THE EXTREMALS OF MINKOWSKI'S QUADRATIC INEQUALITY'. Together they form a unique fingerprint.

Cite this